Alert archive / California / Frost Advisories in 2005

Frost Advisory 4, NWS San Diego, CA

December 15, 2005Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this frost advisory at Dec 15, 2005, 1:30 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 16, 2005, 12:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 15, 2005, 1:30 PM PST (21:30 UTC)
In effect from
Dec 16, 2005, 12:00 AM PST
Expired
Dec 15, 2005, 9:43 PM PST
In force
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 152130
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PST THU DEC 15 2005

...FROST ADVISORY FOR THE SAN DIEGO COUNTY INLAND VALLEYS AND THE
INLAND EMPIRE FROM MIDNIGHT TONIGHT UNTIL 8 AM FRIDAY...

.A DRY AIRMASS WITH CLEARING SKIES AND LIGHT WINDS WILL ALLOW
TEMPERATURES TO FALL INTO THE LOW 30S WITH SOME LOCATIONS DIPPING
BELOW 30 DEGREES.

CAZ048-050-160530-
/O.NEW.KSGX.FR.Y.0004.051216T0800Z-051216T1600Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
130 PM PST THU DEC 15 2005

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
FRIDAY. 

AREAS OF FROST ARE LIKELY BY FRIDAY MORNING. GROWERS OF FROST
SENSITIVE CROPS OR PLANTS SHOULD TAKE PROTECTIVE MEASURES. POTTED
PLANTS CAN BE MOVED INDOORS FOR PROTECTION. PLANTS THAT CANNOT BE
MOVED CAN BE COVERED UP WITH NEWSPAPERS OR ANY NON TRANSPARENT
PLASTIC TARP. TRANSPARENT PLASTIC TARP SHOULD NOT BE USED TO COVER
PLANTS AS IT WILL ALLOW HEAT TO ESCAPE.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

PG
1 follow-up statement
000 
WWUS76 KSGX 160543
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
943 PM PST THU DEC 15 2005


CAZ048-050-160645-
/O.CAN.KSGX.FR.Y.0004.051216T0800Z-051216T1600Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
943 PM PST THU DEC 15 2005

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELED THE FROST
ADVISORY. ONSHORE FLOW IS STRONGER THAN EXPECTED...AND THE MARINE
LAYER IS DEEPER THAN EXPECTED. THE MOIST AIR WILL HELP KEEP
MINIMUM TEMPERATURES ABOVE 32 DEGREES OVERNIGHT...EXCEPT FOR
IS0LATED COLD SPOTS THAT COULD REACH FREEZING AROUND SUNRISE.

$$

MACKECHNIE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Dec 15, 9:30 AM PST, 4 hours earlier.

Area forecast discussion, Dec 15, 9:30 AM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST THU DEC 15 2005

.SYNOPSIS...A WEAK UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING SOME
MID AND HIGH CLOUDS TODAY. WEAK OFFSHORE FLOW WILL KEEP THE INLAND
AREAS DRY TIL SATURDAY. COOL WEATHER WILL CONTINUE THE NEXT FEW DAYS
WITH FROST IN SOME VALLEY AND LOWER DESERT LOCATIONS TONIGHT. THE
MARINE LAYER WILL STRENGTHEN AROUND SATURDAY AND BRING SOME LOW
CLOUDS TO THE COASTAL AREAS. ANOTHER WEAK UPPER LOW WILL BRING SOME
MORE HIGH CLOUDS SUNDAY...BUT HIGH PRESSURE ALOFT WILL STRENGTHEN
EARLY NEXT WEEK AND BRING FAIR WARMER WEATHER.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE PATCHY LOW CLOUDS AND FOG IN THE COASTAL AREAS AND WESTERN
VALLEYS OF SAN DIEGO COUNTY HAVE BEGUN TO BURN OFF AS THE MARINE
LAYER INVERSION WAS FAIRLY WEAK. SFC PRESSURE GRADIENTS ARE NOW
OFFSHORE IN MOST LOCATIONS AND CONTINUING TO TREND THAT WAY. THIS
WILL CONTINUE TO DRY OUT THE BOUNDARY LAYER WESTWARD TOWARDS THE
COAST. INCREASING OFFSHORE FLOW ACROSS THE CWA WILL ALSO CAUSE SOME
LOCAL GUSTY CANYON BREEZES THIS MORNING...WEAKENING IN THE AFTERNOON.
HIGH CLOUDS WILL CONTINUE TODAY BUT WILL MOVE OFF TO THE EAST
TONIGHT AS A WEAK UPPER LOW MOVES EWD OVER THE AREA. DRYING IN THE
BOUNDARY LAYER AND DECREASING CLOUDS ABOVE WILL ALLOW FOR RAPID
COOLING AND THE PRODUCTION OF FROST IN THE INLAND VALLEYS TONIGHT.
PATCHY LOW CLOUDS AND FOG EXPECTED AGAIN ALONG THE IMMEDIATE COAST
LATE TONIGHT...BUT WITH LOWER CLOUD BASES. PATCHY FROST FRI NIGHT AS
THE COOL NW FLOW PATTERN WILL KEEP TEMPS A FEW DEGREES BELOW NORMAL
THROUGH SATURDAY. A WEAK TROF WILL BRING MORE HIGH CLOUDS LATE
SATURDAY AND SUNDAY WITH THE POSSIBILITY OF A FEW
SPRINKLES...ALTHOUGH THIS SEEMS UNLIKELY AS THE LOWER LAYERS WILL
STILL BE FAIRLY DRY AND THE PFJ CONTINUES TO SPLIT UPSTREAM OF THE
HIGH AMPLITUDE RIDGE OVER THE ERN PAC AND MOST OF THE ENERGY IS
GOING NWD OVER THE RIDGE.

WARMING TREND EARLY NEXT WEEK UNDER THE UPPER RIDGE. THE OFFSHORE
FLOW FOR NEXT WED ADVERTISED BY YDY MODELS LOOKS MUCH WEAKER ON
TODAYS RUNS. LONG RANGE MODELS INDICATE THAT A GLF OF AK LOW WILL
WEAKEN THE RIDGE...AGAIN BRINGING THE POSSIBILITY OF PRECIP TO SOCAL
NEXT THU.

&&

.AVIATION...
MARINE LAYER DEPTH AROUND 2300 FT THIS MORNING...BUT INVERSION IS
WEAKER DUE TO INFLUENCE OF LOW OFF THE COAST. STRATUS DECK IS
ALREADY SCATTERED OUT AND EXPECT VISIBLITIES TO INCREASE TO 6+ MILES
BY 1100 PST/1900 UTC. MARINE LAYER WILL BE DEEPER TONIGHT...AROUND
3000 FT TONIGHT PER MODELS. IS SUBSIDENCE INVERSION STRONG ENOUGH...
SHOULD YIELD A SOLID STRATUS DECK BETWEEN 1000 AND 2300 FEET AFTER
1900 PST/0300 UTC.

FOR FURTHER DETAILS AND UPDATES SEE TAFS AND TWB432.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...PG
AVIATION...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO

Nearby

Frost Advisories in California, 2005Every frost advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.